Case Presentation: A 33-year-old male with a past medical history of obesity, NIDDM2, OSA and HTN presented for an outpatient echocardiogram as part of routine surgical clearance for a bariatric surgery procedure. During the echocardiogram, the patient was injected with a sulfur hexafluoride lipid microsphere contrast agent (Lumason®) for better visualization of his anatomy. Within minutes of injection however, patient became diaphoretic, cyanotic and started to wheeze before going into cardiac arrest. After 1 round of CPR, ROSC was obtained, and patient was successfully intubated. He was admitted to the ICU and required vasopressors for hemodynamic support overnight before his MAPs improved and he was subsequently extubated the next day. He underwent diagnostic cardiac catheterization which demonstrated patent coronaries and a preserved ejection fraction. The patient had an otherwise uneventful hospital course and was discharged home.Our second patient is a 36-year-old male with no past medical history who presented with hemoptysis and was found to have a right lower lobe segmental pulmonary embolism and was started on a heparin drip and switched over to rivaroxaban two days later. Patient was stable and awaiting a routine echocardiogram prior to being discharged. During the echocardiogram, the patient was injected with Lumason® contrast as well and immediately developed diaphoresis, tachycardia to the 160s and dyspnea. He also developed abdominal and chest pain. Patient was given diphenhydramine and dexamethasone for a presumed allergic reaction with subsequent improvement in his symptoms. The echocardiogram was unremarkable.
Discussion: Sulfur hexafluoride lipid microspheres, a type of echocardiographic contrast agent (ECA), are an injectable suspension used intravenously as a contrast for better visualization of anatomical structures during ultrasounds particularly echocardiography as well as liver ultrasounds and urinary tract evaluations in pediatrics. While these agents are commonly used, they might not be as benign as previously thought. Anaphylaxis and serious cardiopulmonary compromise have been reported, particularly in those patients with known polyethylene glycol (PEG) allergies or in patients with history of acute myocardial infarction, acute coronary syndrome, decompensated heart failure or ventricular arrhythmias. These allergic reactions are secondary to a type 1 hypersensitivity reaction known as Complement Activation Related Pseudo Allergy or CAPRA reaction (1). Patients with history of previous food or drug allergy appear to be more susceptible (2). Our patients had no allergy history, nor did they have any evidence of heart failure or coronary occlusions. While there have been extensive meta-analysis looking at adverse events related to other contrast agents, larger studies looking at lipid microspheres have been limited and from our literature review, the exact incidence of severe reactions is unknown. However, as per the FDA there have been at least eleven cases of anaphylaxis and two deaths in adults and three serious, non-fatal events in the pediatric population which appeared related to the administration of these microspheres (2,3).
Conclusions: Our cases highlight the importance of further research into the incidence of adverse effects with these contrast agents as well as the importance of determining whether this contrast is indicated for a particular ultrasound image as serious adverse effects, albeit rare, can still occur.